Share this:
joan912
@joan912

Posts: 53
Joined: Apr 09, 2017

Eye problems with treatment?

Posted by @joan912, Apr 9, 2017

My husband just started the three-antibiotics therapy for MAC. One of the potential side effects is problems with vision and the eye, especially for people who have pre-existing eye problens. Has anyone experienced that? Do you go to the ophthalmologist regularly during therapy?

REPLY

Joan, Several members have mentioned the importance of regular eye checks in the main MAC discussion. I highly recommend reading through it, getting to know the other members and soaking up the wealth of information here:

– (MAC/MAI) MYCOBACTERIUM AVIUM COMPLEX PULMONARY DISEASE/BRONCHIECTASIS http://mayocl.in/2cwX36M

I’m also tagging @katemn @chinasmom @shiell @lindam272 and @jillnc to bring them into this discussion and to share their experiences with MAC, eye monitoring and potential issues. There was also mention of an app that some members use.

Joan, do you have pre-exiting eye problems?

@colleenyoung

Joan, Several members have mentioned the importance of regular eye checks in the main MAC discussion. I highly recommend reading through it, getting to know the other members and soaking up the wealth of information here:

– (MAC/MAI) MYCOBACTERIUM AVIUM COMPLEX PULMONARY DISEASE/BRONCHIECTASIS http://mayocl.in/2cwX36M

I’m also tagging @katemn @chinasmom @shiell @lindam272 and @jillnc to bring them into this discussion and to share their experiences with MAC, eye monitoring and potential issues. There was also mention of an app that some members use.

Joan, do you have pre-exiting eye problems?

Jump to this post

My husband does. He has a major cataract in one eye and retinal problems in both. I am writing on behalf of him, trying to be his advocate. Thank you for your response.

@colleenyoung

Joan, Several members have mentioned the importance of regular eye checks in the main MAC discussion. I highly recommend reading through it, getting to know the other members and soaking up the wealth of information here:

– (MAC/MAI) MYCOBACTERIUM AVIUM COMPLEX PULMONARY DISEASE/BRONCHIECTASIS http://mayocl.in/2cwX36M

I’m also tagging @katemn @chinasmom @shiell @lindam272 and @jillnc to bring them into this discussion and to share their experiences with MAC, eye monitoring and potential issues. There was also mention of an app that some members use.

Joan, do you have pre-exiting eye problems?

Jump to this post

Joan, I began the meds in December. I don’t have any preexisting eye conditions although I know I will need cataract surgery at some point, just not there yet. I had a baseline eye exam with my opthalmologist and go every 6 weeks for a check up. My eye dr. suggested that I download an app on my phone to check my visual acuity and to check for color blindness weekly, which I do. There are a few apps so you can just pick one. I just typed in “visual acuity app” and a few came up. The Ethambutol can attack the optic nerve. That’s why it’s important to keep on top of it. Katherine, our mentor in this group, also mentioned that she realized when her colorblindness began when she had trouble reading the green street signs or highway signs and her husband was reading them just fine. That was her first indication that she was having a problem. If I remember correctly, now that she is off the meds, her vision is restored. Sometimes it comes back, sometimes it doesn’t. That’s why you have to be diligent. Eyes and hearing. I also see an audiologist every couple of months to have my hearing checked as the azithromycin can effect your hearing. Best to you and your husband. We are here if you need anything! Linda M.

@joan912 Joan, you will see in our past pages of our Main Mac pages .. but I will repeat here from my File Cabinet for you the recommended. As you have time I strongly suggest you read through those Main MAC pages .. you will learn SO much .. AND many of your concerns and anxieties will be greatly relieved .. BECAUSE you will have good answers! Knowledge IS Power!

I personally caught the vision issues very early with Ethambutol by an excellent Ophthalmologist .. was taken off and my color as well as distance vision returned within a year. It is just important to be vigilant. When I was on the antibiotics .. smart phone apps were not available .. technology is GREAT .. go for it!

TESTING-baseline and periodic p 1. Ethambutol – color vision and visual acuity: GET BASELINE PRIOR TO STARTING .. THEN QUARTERLY
2. Azithromycin – hearing and balance: GET BASELINE PRIOR TO STARTING .. THEN QUARTERLY
3. Rifampin – CBD (blood counts), liver and kidney function tests: GET BASELINE PRIOR TO STARTING .. THEN MONTHLY

OR TESTING:
BASELINE: HEARING AND VISION (Vision: Additional testing for eyes are use of the “eye chart” with letters read at 20 feet, and a red-green color book to distinguish changes in the ability to visualize colors.)

MONTHLY: BLOOD COUNTS, LIVER AND KIDNEY FUNCTION TESTS, SPUTUM CULTURES
QUARTERLY: HEARING and VISION
NOTE: Ethambutol – color vision and visual acuity – monthly ( Additional testing for eyes are use of the “eye chart” with letters read at 20 feet, and a red-green color book to distinguish changes in the ability to visualize colors.)

**** Lab tests:
CBC- Complete Blood Count (CBC)
ALT- Alanine Aminotransferase (ALT) LIVER
alk phosphatase- Alkaline Phosphatase – LIVER
serum creatinine-. Creatinine and Creatinine Clearance-SERUM CREATININE – KIDNEY

TESTING RECOMMENDED FOR VITAMIN LEVELS 1. Ask for your VD-3 level to be checked .. they can get too low. Speak to your Doctor first .. but I took: NATURE MADE brand 5,000 IU of Vitamin D-3 (NOT VD) *From our member @tdrell Terri, my Primary Dr at NJH doubled the VD I take to 4000 units a day… my lab test showed I was at 50 and she said she likes to see it at 100.
2. Ask for your B-12 level to be checked .. they can get too low
3. Personally I always purchase the brand Nature Made vitamins for it’s quality .. ‘ Nature Made is the first brand to earn the USP Verified Mark on one of its products, an independent certification for quality and purity.’

TESTING-AFTER ANTIBIOTIC TREATMENT ENDS I can ONLY speak for myself about what testing is correct after going off antibiotic treatment. Personally I had quarterly check ups with my doctor including sputum cultures initially .. then as he put the ‘puzzle’ together based on the results of the sputum culture/Xray/Pulmunary Testing ..deciding when to go to semi annual .. then to annual .. sometimes then back to semi annual. It is ALL up to your GOOD Infectious Disease doctor who is KNOWLEDGEABLE about MAC. But it is my understanding there SHOULD be follow up check ups to CONFIRM that the MAC in your lungs is STILL negative/NOT colonizing. Without CONTINUING checkups (I expect for my life time) we have NO idea if the MAC is colonizing .. OR IF we are still negative! Those nasty critters DON’T disappear .. just lie there in waiting .. that is why it is so important to take good care of ourselves .. eat healthy .. exercise .. stay positive .. be serene! Hope this is helpful. Katherine

Liked by chinasmom

Please login or register to post a reply.